Wednesday, May 24, 2017

Drug stories: the opioid epidemic

"I wanted you to see what real courage is, instead of getting the idea that courage is a man with a gun in his hand. It's when you know you're licked before you begin but you begin anyway and you see it through no matter what. You rarely win, but sometimes you do. Mrs. Dubose won, all ninety-eight pounds of her. According to her views, she died beholden to nothing and nobody. She was the bravest person I ever knew." --Atticus Finch in To Kill a Mockingbird

Mrs. Dubose was a morphine addict. She was dying but she decided to go out fighting. She gave up the drugs that made her lethargic, but pain free. She died after a struggle, with no drugs in her system.

These days, however, the popular drugs are far more potent than the morphine that Mrs. Dubose took. They are also more dangerous. Fentanyl is one of those drugs. It is one hundred times more powerful than morphine and fifty times more potent than heroin. The combination of heroin and Fentanyl is deadly and is the cause of a rising number of drug deaths, both in the United States and in other countries. 

In the United States, an average of 120 persons die each day from an opioid overdose. Here in Erie County, there are 49 confirmed deaths from opioid overdose in 2017 and another 130 awaiting toxicology screening. It is anticipated that 300 persons will die of an opioid overdose this year.

Because of the high death rates, communities are holding training for anyone interested in "opioid overdose prevention." Here, Cheryll Moore of the Erie County Department of Health offered the training yesterday evening at the Grand Island Memorial Library. Cheryll Moore, who has training both as a social worker and as a nurse, has been working as a public health nurse for Erie County for a number of years. This training was sponsored by the Grand Island Kiwanis Club.

Cheryll said that people don't wake up in the morning and say "I want to be a drug addict."

Here are some facts about opioid addiction:


  • Eighty percent started on the road to addiction with prescription drugs.
  • We all have opioid receptor sites in our bodies. We need to satisfy that receptor site. It can be done naturally, with chocolate, a hot shower, exercise, a massage, more sleep, and more. Endorphins are the brain's natural morphine.
  • We could satisfy the opioid receptor sites artificially, by taking heroin or morphine, which are natural products or by taking any one of a number of opioids, which are artificially produced products. 
  • When you take opioids, you grow more opioid receptor sites. You also develop a tolerance for the drugs and you have to take more to get the same effect that you used to get with less. Cheryll described addiction as a chronic disease very much like diabetes. "If you do not manage your disease, it will kill you. Learn to own your disease or it will own you." Opioid addiction is a "functional disease," like alcoholism.
  • Fentanyl is very potent. It's also highly toxic. Sometimes, objects on the ground will have residue of fentanyl. DO NOT TOUCH THEM. Fentanyl can be absorbed through the skin, with disastrous results.
  • Some people are taking carfentanil. This is a drug that is used to tranquilize elephants and other large animals. Cheryll said that animal trainers wear hazmat suits when they administer it. People do not become addicted to carfentanil. They never develop a tolerance for it. It is super powerful, 10,000 times more powerful than morphine. Tiny amounts of it is cut with heroin. Nevertheless, even those tiny amounts can send a human being into overdose.
  • So why do addicts like Fentanyl, despite the risks of overdose and death?
    • It is considered to be a reliable high and it can improve low quality heroin. In Western New York, the typical heroin sold on the street is 40 percent pure, Cheryll said.
    • It's less expensive than heroin. A kilo of heroin costs $80,000, while a kilo of Fentanyl costs $3,000 to $5,000.
    • People addicted to opioids take their drugs to feel normal and to avoid the pain of detox. "They are trying not to be sick."
What do you do if you come across a person who is overdosing on opioids? If that person is "nodding out" (maybe gurgling or drooling and keeling over), call 911 immediately. The person is still arousable and is breathing. Let emergency personnel know what you observe. "I think that I see an overdose. Come here and get them now." 

Anyone can administer Narcan (naloxone) to reverse an overdose. It helps to be trained, however. Once trained, you are given a kit, with two forms of Narcan (a nasal spray and an injection). Once a person's overdose is reversed, that person will not be happy about it, even if the alternative were death. "After being reversed, they say, 'let me die.' They hate you. Narcan is not a security blanket."

The effects of Narcan last for about twenty minutes. It triggers withdrawal. Once Narcan has been administered, the person must go to the hospital to be treated for the withdrawal symptoms that have been induced. Sometimes people have such high dosages of drugs in their systems that a second dose of Narcan must be administered. Once it takes effect, the person will go through five to six days of physical withdrawal. "Nothing is good. And for the next month, you're not sleeping," Cheryll said. 

Cheryll said that drug addiction could be treated a lot better than it is. "There's no other disease where you nearly kill them before you treat them. We don't say to people with heart conditions, 'You must have three heart attacks before we will treat you.' If you put a person on medication right away and take the sick away, they don't seek more drugs."

This is an urgent problem, Cheryll said. "We are in the middle of a mess." Not all of the people found after an overdose survive. People who have passed away as a result of an overdose can be found in restrooms, She knows this on an intimate level. Her sister died of an overdose, and Cheryll raised her sister's children. She knows a probation officer, whose child died of an overdose. She had given her son pain pills when he had been injured. "I stood there, and I gave him those pills. I'm the drug dealer," the mom said. 

People who survive their overdose say: "It's a shitty end to a shitty day at work."

There is hope, however. "It is magic," Cheryll said, "People in treatment do fabulous things."

The problem is "sheer numbers," Cheryll said of the large number of people who are dying from drug overdoses. An opioid epidemic task force is working on the problem in Erie County. "Learn to own your disease or it will own you."

If you or a loved one need help in dealing with an opioid addiction, call the 24-hour addiction hotline at 716.831.7007.


3 comments:

Alana said...

A person in my department is going to a funeral today. The subject of the funeral - her nephew, 28 years old, 3 children. Guess what took him. I will come back and read this another time- right now, all there are, for someone I know, tears.

Cerebrations.biz said...

There are a few more facts about Fentanyl- and fentanyl laced heroin.
The criminals sell it because, while they may lose a few customers (from overdose), those that survive have even greater cravings for their wares. So, their profits continue to increase (by cutting the expensive heroin with cheaper Fentanyl- and by creating customers with greater needs).

Angel Stew & Devil's Brew said...

I worry so much about this with my children and grandchildren. I had cancer and the chemo caused neuropathy in my feet. They offered me everything they were able without sending me to a pain specialist. Nothing they offered worked and when I went to a pain specialist she suggested methadone. No thanks. I'd rather live with the pain in my feet than die an addict.

Colorful Buckhorn Island State Park

Yesterday afternoon, I went to visit Buckhorn Island State Park. When I arrived, I noticed a man spraying himself with insect repellent an...